Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Green Bay, WI

September 17, 2018Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 17, 2018, 6:08 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2018, 6:08 PM CDT (23:08 UTC)
Expired
Sep 17, 2018, 7:00 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Portage County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:14 PM CDTTSTM WND DMGBabcock, WITREES DOWN
Sep 17, 6:36 PM CDTTSTM WND GST 45Nekoosa, WI
Sep 17, 6:45 PM CDTTSTM WND GST 48Wisconsin Rapids, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS53 KGRB 172308
SVRGRB
WIC097-141-180000-
/O.NEW.KGRB.SV.W.0060.180917T2308Z-180918T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
608 PM CDT MON SEP 17 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Wood County in central Wisconsin...
  Southwestern Portage County in central Wisconsin...

* Until 700 PM CDT.

* At 607 PM CDT, a severe thunderstorm was located 10 miles west of
  Babcock, or 22 miles southeast of Neillsville, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
  Edwards, Biron, Vesper, Rudolph and Arpin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4452 9031 4457 8961 4425 8959 4425 9032
TIME...MOT...LOC 2307Z 259DEG 26KT 4429 9035 

HAIL...1.00IN
WIND...60MPH
 
$$

Skowronski
2 follow-up statements
247 
WWUS53 KGRB 172329
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
629 PM CDT MON SEP 17 2018

WIC097-141-180000-
/O.CON.KGRB.SV.W.0060.000000T0000Z-180918T0000Z/
Wood WI-Portage WI-
629 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WOOD AND SOUTHWESTERN PORTAGE COUNTIES...

At 627 PM CDT, a severe thunderstorm was located near Babcock, or 11
miles west of Wisconsin Rapids, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Rudolph and Arpin.

Trees were reports down in the Babcock area at 614 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4452 9031 4457 8961 4425 8959 4425 9032
TIME...MOT...LOC 2327Z 259DEG 37KT 4436 9007 

HAIL...1.00IN
WIND...60MPH
 
$$

Skowronski
008 
WWUS53 KGRB 172346
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
646 PM CDT MON SEP 17 2018

WIC097-141-180000-
/O.CON.KGRB.SV.W.0060.000000T0000Z-180918T0000Z/
Wood WI-Portage WI-
646 PM CDT MON SEP 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WOOD AND SOUTHWESTERN PORTAGE COUNTIES...

At 645 PM CDT, a severe thunderstorm was located near Lake Wazeecha,
or 7 miles southeast of Wisconsin Rapids, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wisconsin Rapids, Lake Wazeecha, Nekoosa, Port Edwards, Biron,
Vesper, Rudolph, Cranmoor, Kellner and Walker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4450 9003 4457 8961 4425 8959 4425 9005
TIME...MOT...LOC 2345Z 269DEG 41KT 4435 8970 

HAIL...<.75IN
WIND...60MPH
 
$$

Skowronski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:05 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 17, 3:05 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
305 PM CDT Mon Sep 17 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 304 PM CDT Mon Sep 17 2018

Another very warm day across much of the region with temperatures
in the 80s to lower 90s. Cooler air was now working into northern
Vilas County where temperatures were in the lower to middle 80s.

For tonight, the cold front will continue to sag southward with
gusty north/northeast winds just behind it as well as low clouds
which lag several hours behind the front. Main concern for tonight
will be the chances of thunderstorms. First cluster of storms
was across eastern Minnesota and was now moving into far western
Wisconsin. Latest HRRR model indicated this cluster would work
into western Wisconsin and then dissipate by the time it got
to Wausau. Latest mesoanalysis indicated mixed layer capes 500
to 1000 J/KG across central Wisconsin. Would expect cluster of
storms to move a little further east than the HRRR was suggesting
before dissipating. Behind the first cluster of storms, more
showers and storms are expected to develop west of the area
and the move into the region late this evening, if not overnight
and continue into Tuesday morning. There is expected to be a break
in the rain later tomorrow morning into tomorrow afternoon before
more rain returns Tuesday night. High temperatures on Tuesday
should be some 15 to 20 degrees cooler than today.

.LONG TERM...Tuesday Night Through Monday
Issued at 304 PM CDT Mon Sep 17 2018

Transition to cooler and more unsettled weather expected through
much of the upcoming work week as a front meanders through the CWA.
The greatest potential for heavier rainfall and stronger storms will
be Wednesday into Wednesday night and especially on Thursday.

Tuesday night through Thursday night: Zonal flow and the outer edges
of a weak surface ridge will remain in place through Tuesday
evening; however, a warm front is expected to lift north as it
initially stretches from around the NE/SD border eastward to
southern WI/northern IL. This will be ahead of a low pressure system
that is expected to eject/deepen across Colorado. Ahead of the low
and along the warm front, moisture and warm air advection will
increase from the south late Tuesday night.

The warm front is expected to lift through the CWA late Wednesday
afternoon into Wednesday night. This will be the main focus for
precipitation through Thursday afternoon. Indications are that a LLJ
will develop ahead of the deepening low. This would help to increase
moisture flow and forcing over the warm front, which would lead to
the potential for heavier rainfall. Current thinking is that a
widespread 1 to 2 inches of rainfall across much of CWA Wednesday
night through Thursday night. PWAT values are progged to be around 1
- 2 inches for this time period, which is around 150% to 200% of
normal for this time of year. The low pressure center is progged to
slide over north-central WI Thursday afternoon into Thursday evening
based on the GEM/GFS/EC; however, the NAM is farther southeast with
the low track. If the northwestern solutions pan out, this would
lead to the potential for some strong to severe thunderstorms late
Thursday afternoon into Thursday evening. The northwest third of the
CWA would likely remain on the cooler side of the low with any of
the solutions, helping to lower the severe potential, while the rest
of the CWA may be in the warmer/more moist (dewpoints possibly in
the low 70s) sector to the southeast of the low and ahead of the
cold front. Instability may increase, possibly up to 1000-2000 J/kg
ahead of the front along with deep-layer shear values in the 45 to
55 kt range. Shear vectors also look to be perpendicular to the cold
front favoring a more organized severe event. Again, this is a
possibility, but there is still some disagreement among the models
at this point in overall cloud cover and the exact track of the low.
In fact, if the NAM solution verifies, then it would keep most of
the CWA on the cooler side of the low, still rainy, but a lower risk
of severe storms. Will definitely be a system to watch Thursday
afternoon into Thursday evening. At this point decided to highlight
in the potential in the HWO.

Rest of the extended: Friday morning, the cold front will be to the
east and southeast of the area as dry high pressure builds in,
allowing for more tranquil and cooler conditions. This will be the
case into the upcoming weekend as zonal flow remains in place and
only minor disturbances push through the area. Consensus worked well
for this time period.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1157 AM CDT Mon Sep 17 2018

A cold front will move across the region this afternoon
and then slowly south of the area later tonight. This
front is expected to bring a chance of showers or thunderstorms
to central and northeast Wisconsin later this afternoon into
this evening. Additional shower activity is also expected later
this evening into Tuesday morning. Behind the cold front, gusty
northerly winds are expected near the Bay of Green Bay and Lake
Michigan along with low clouds. MVFR CIGS are expected to drop
southward across the area later tonight into Tuesday morning.
IFR CIGS are possible across the far north, including at KRHI.
A slow improvement in CIGS are expected Tuesday afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Eckberg
Hazardous weather outlook, Sep 17, 2:40 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CDT Mon Sep 17 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Widespread severe
weather is not expected, but a few strong storms with gusty
winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a chance of thunderstorms at times from Tuesday through
Thursday night. Some thunderstorms may be strong to severe
Thursday afternoon into Thursday evening. Heavy rainfall is
possible from Wednesday afternoon into Thursday night, but timing
and amounts are uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LMZ521-522-541>543-181945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CDT Mon Sep 17 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight which may pose a
hazard to mariners.

Hazardous conditions to small craft are expected tonight on Lake
Michigan, due to increasing northeast winds and building waves.
Boaters on Green Bay are urged to exercise caution tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Thunderstorms are possible at times from Tuesday through Thursday
night. Any storms may pose a hazard to mariners.

Conditions that are hazardous to small craft may develop on Lake
Michigan Thursday into Thursday night.

Eckberg/Cooley

In the hours before

Special weather statement, Sep 17, 5:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT MON SEP 17 2018

WIZ035-036-045-172330-
Waushara-Wood-Portage-
541 PM CDT MON SEP 17 2018

...SHOWERS AND THUNDERSTORMS LIKELY THIS EVENING...

A cold front will sag south across the area this evening. At 533 PM
CDT, radar detected a cluster of strong thunderstorms near Black
River Falls, moving east at 35 mph. Those storms will move east into
the area during the next hour or so.  Additional showers and storms
are also likely to develop ahead of the cluster.

Winds of 40 to 45 mph, pea-sized hail, and heavy rainfall are likely
with the strongest storms.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Whiting,
Amherst, Pittsville, Plainfield, Babcock and Lake Wazeecha.

Anyone engaged in outdoor activities this evening should be prepared
to quickly move to a place of safety when the storms approach your
area. If you can hear thunder, you are close enough to be struck by
lightning.

The rainfall may be heavy enough to cause some ponding of water on
area roadways. Do not drive your vehicle into standing water.

LAT...LON 4467 9032 4466 8922 4398 8922 4398 8960
      4425 8960 4425 9032
TIME...MOT...LOC 2233Z 253DEG 32KT 4425 9078

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:25 AM CDTSmall Craft AdvisoryGRB23 hr
Sep 17, 5:41 PM CDTSpecial Weather StatementGRBPortage, Waushara, Wood49 min
Sep 17, 6:39 PM CDTSpecial Weather StatementGRBBrown, Kewaunee36 min
Sep 17, 6:51 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca, Wood31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.